Idaho, 2009Heavy Snow in Idaho, March 5 to 6, 2009
March 5 to 6, 2009 · NWS PIH · 2 events in 2 counties and zones
Heavy snowfall fell in the mountains of southeast Idaho with amounts ranging from 9 to 15 inches.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snowfall fell in the mountains of southeast Idaho with amounts ranging from 9 to 15 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Mar 5, 8:13 AM MST, 2 hours 47 minutes earlier.
Area forecast discussion, Mar 5, 8:13 AM MST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
813 AM MST THU MAR 5 2009
.UPDATE...STRONG WINDS HAVE ALREADY DEVELOPED IN PORTIONS OF
EASTERN IDAHO. GIVEN MODEL TREND TO INCREASE WINDS THROUGH THE
DAY...HAVE ISSUED A WIND ADVISORY FOR UPPER SNAKE VALLEY THROUGH
EARLY THIS EVENING. AT THIS TIME...BELIEVE LOWER SNAKE VALLEY
INCLUDING POCATELLO TO REMAIN JUST BELOW ADVISORY CRITERIA. UPPER
WAVE DROPPING INTO WASHINGTON STATE THIS MORNING LOOKS TO CONTINUE
TO PROGRESS SOUTHEAST ACROSS FCST AREA THROUGH TONIGHT AND INTO
FRIDAY. SNOW HAS ALREADY BEGUN FALLING IN CENTRAL MTNS AND EXPECT
IT TO CONTINUE THROUGH THE DAY. CURRENT FORECASTED SNOW AMOUNTS
LOOKS REASONABLE ESPECIALLY GIVEN THE COLDER TEMPERATURES EXPECTED
TODAY. WILL LEAVE WINTER SNOW HEADLINES AS THEY STAND AND MONITOR
THROUGH THE DAY. DMH
&&
.PREV DISCUSSION... /ISSUED 305 AM MST THU MAR 5 2009/
SHORT TERM...TODAY THROUGH SATURDAY NIGHT. OPEN WAVE CURRENTLY
WORKING INTO EASTERN IDAHO THIS MORNING. THIS WILL HELP KEEP
PRECIPITATION GOING IN THE MTNS. THE SNAKE PLAIN WILL SEE ONLY
ISOLD SHOWERS THROUGH THE DAY. A DECENT PRESSURE GRADIENT AND
MIDLEVEL WINDS/COLD AIR ADVECTION WILL LEAD TO BREEZY CONDITIONS
ACROSS THE SNAKE PLAIN THROUGH MOST OF THE DAY. MODEL DATA AND
LOCAL WIND SCHEME SUGGEST WINDS FLIRTING WITH WIND ADVISORY
CRITERIA THROUGH THIS AFTERNOON. FOR NOW...HAVE KEPT WINDS JUST
BELOW CRITERIA AND WILL LET DAY SHIFT MONITOR THE SITUATION. THE
OTHER STORY IS THE NEXT SYSTEM DROPPING IN FROM THE
NORTH...BRINGING TO AN END THE SPRING WEATHER PATTERN ACROSS
EASTERN IDAHO. THIS SYSTEM WILL ACTUALLY BEGIN AFFECTING THE
CENTRAL MTNS BY LATER IN THE AFTERNOON. THE SYSTEM WILL PROGRESS
SOUTHEAST TONIGHT WITH UPPER TROF CROSSING THE AREA FRI AFTN AND
NIGHT. THIS SYSTEM IS EXPECTED TO BRING SOME DECENT SNOWFALL TO
THE MTNS....WITH UPSLOPE FLOW FAVORING THE SAWTOOTHS...BIG/LITTLE
WOOD RIVER REGION AND UPPER SNAKE HIGHLANDS. FCST SNOWFALL AMTS
FROM LUNCHTIME TODAY THROUGH THE FOLLOWING 24 HOURS SUPPORT A
WINTER STORM WARNING WITH STRONGER WINDS DEVELOPING FOR AREAS
ABOVE 7000FT. WILL GO AHEAD AND HOIST ONE THIS MORNING. AS FAR AS
THE UPPER SNAKE HIGHLANDS...WINDS ARE SOMEWHAT WEAKER AND FCST
AMTS ARE COMING IN LOW ENOUGH TO PRECLUDE A WARNING FOR THAT AREA
BUT WILL NEED TO MONITOR IN CASE HIGHLIGHTS ARE NEEDED FOR THAT
AREA. ELSEWHERE...SNOW AMTS ARE MUCH TOO LOW FOR HIGHLIGHTS AT
THIS TIME FOR ANY PERIOD DURING THE NEXT 48 HOURS. ALTHOUGH THE
COLDEST ARRIVES TOMORROW...THE AIR MASS HAS ALREADY BEGUN TO
OVERALL COOL..THEREFORE SNOW LEVELS FOR TODAY SHOULD ONLY RISE TO
BETWEEN 5000 AND 6000 FT. FOR TOMORROW...PRECIP SHOULD BE ALL SNOW
WITH THE EXCEPTION OF PORTIONS OF THE MAGIC VALLEY AND THE WARMER
VALLEYS OF THE SOUTHERN/SOUTHEASTERN MTNS. EXPECT ANOTHER ROUND OF
GUSTY WINDS FOR THE SNAKE PLAIN ON FRIDAY JUST AHEAD OF THE MAIN
PART OF THIS SYSTEM. WINDS SHOULD BE JUST A TAD LIGHTER THAN TODAY
SO NO CONCERNS FOR A WIND ADVISORY AT THIS TIME. THE SYSTEM WILL
EXIT SOUTHEAST IDAHO BY SATURDAY MORNING. IT WILL BE A COLD
MORNING AS SKIES CLEAR FOR NORTHWEST TO SOUTHEAST AND FRESH SNOW
ON THE GROUND. FOR THE SNAKE PLAIN AND EASTERN MTNS...SNOW SHOULD
CONTINUE INTO FRIDAY NIGHT. IT IS LOOKING A CONVERGENCE EVENT IS
LIKELY ACROSS THE SNAKE PLAIN FROM POCATELLO NORTHWARD...WHICH MAY
ACTUALLY BE THE BEST PERIOD FOR ACCUMULATING SNOWFALL IN THAT
REGION. BY LATER SATURDAY AND SATURDAY NIGHT...THE NEXT SYSTEM
WILL DROP INTO THE NORTHERN ROCKIES. BREEZY WESTERLY FLOW WILL
RETURN...AS WELL AS SNOW. ONLY A SLIGHT CHANCE IS EXPECTED IN THE
SNAKE PLAIN WITH INCREASING CHANCES IN THE MTNS. WITH THE SYSTEM
STILL TO OUR NORTH...THE FOCUS WILL BE ACROSS THE CENTRAL MTNS AND
UPPER SNAKE HIGHLANDS FOR THE END OF THE PERIOD. KEYES
LONG TERM...SUNDAY THROUGH WEDNESDAY. SIGNIFICANT DIFFERENCES STILL
SHOW UP IN MODELS EVEN ON SUNDAY. BOTH THE ECMWF AND GFS SHOW A
SLIGHT OVER WATER TRAJECTORY BUT THE GFS SHOWS VERY LITTLE VERTICAL
DEPTH TO THE MOISTURE. THE GFS IS ALSO A LITTLE MORE WESTERLY WITH
WINDS ALOFT. OVERALL LOOKS LIKE A BREEZY DAY FOR THE SNAKE PLAIN AND
OROGRAPHICS FAVORING THE WEST SIDE OF THE CENTRAL MOUNTAINS AND THE
UPPER SNAKE HIGHLANDS. TEMPERATURES WILL BE COLD AND SNOW RATIOS
WILL BE IN THE 20 TO 30 TO ONE RANGE. THEREFORE EVEN WITH LIMITED
QPF...THE MOUNTAINS COULD SEE SEVERAL INCHES BUT SHORT OF WARNING
CRITERIA. FOR THE SNAKE PLAIN...WITH THE COLD FRONT DROPPING THROUGH
FIGURE ON SOME SHOWERS BUT SNOW ACCUMULATION UNDER TWO INCHES. VERY
LITTLE SEEDER FEEDER EFFECT. BY MONDAY THE ECM TAKES A TURN KEEPING
A SHARPER TROUGH OVER IDAHO WHILE THE GFS PROGRESSES EAST QUICKER.
GFS CONTINUES TO BE MUCH FLATTER WITH FLOW OFF THE PACIFIC BUT
MOSTLY OVER NORTHERN IDAHO. MOST MODELS FAVOR SLOWER PROGRESSION OF
THE TROUGH AND THUS HAVE BEEN IN NO HURRY TO WARM TEMPERATURES UP BY
MID WEEK. GIVEN CHANGES IN MODELS HAVE MAD VERY FEW TWEAKS IN THE
EXTENDED PERIOD. RS
AVIATION...EMBEDDED SHORT WAVE CROSSING OREGON THIS MORNING AND
SOUTHEAST IDAHO 15-20Z WILL PRODUCE A FEW LIGHT SHOWERS OF RAIN AND
SNOW MIX. SNOW LEVELS RISING TO 4700-4900 FEET AFTER 16Z IN THE KBYI
AND KPIH AREA. MAIN STORY IS WINDS WHICH SHOULD BE SOUTHWEST 20 TO
30 MPH GUSTS 35 MPH 15-01Z IN THE SNAKE PLAIN. WINDS SHOW LITTLE OR
NO INCREASE WITH HEIGHT TODAY. SNOW LIKELY FRIDAY WITH A COLD LOW
PRESSURE TROUGH MOVING IN NEAR SUNRISE. RS
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM MST THIS EVENING FOR IDZ020.
WINTER STORM WARNING UNTIL 11 AM MST FRIDAY FOR IDZ018-031.
&&
Hazardous weather outlook, Mar 5, 4:11 AM MST, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
411 AM MST THU MAR 5 2009
IDZ017>025-031-032-061115-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
411 AM MST THU MAR 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
RAIN AND SNOW SHOWERS WILL CONTINUE ACROSS EASTERN IDAHO. THE BEST
CHANCE OF SNOW WILL OCCUR IN THE CENTRAL MOUNTAINS AND UPPER SNAKE
HIGHLANDS. WINDS WILL ALSO PICK UP TODAY CONTINUE INTO FRIDAY. A
WINTER STORM WARNING HAS BEEN ISSUED DUE TO HEAVY SNOW AND WIND
ABOVE 7000 FEET FOR THE CENTRAL MOUNTAINS FROM 11AM THURSDAY TO
11AM FRIDAY. THE MOST AFFECTED AREAS WILL BE THE SAWTOOTH...SMOKY
MOUNTAIN AND BOULDER MOUNTAIN RANGES. PLEASE SEE WSWPIH FOR MORE
INFORMATION. WINDS TODAY ACROSS THE SNAKE PLAIN WILL CONTINUE TO
INCREASE WITH SUSTAINED WINDS OF 15 TO 30 MPH WITH SOME GUSTS
AROUND 40 MPH EXPECTED DURING THE AFTERNOON HOURS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW AND WIND WILL CONTINUE ACROSS EASTERN IDAHO FRIDAY AS A STORM
SYSTEM MOVES ACROSS THE AREA. A WINTER STORM WARNING HAS BEEN
ISSUED DUE TO HEAVY SNOW AND WIND ABOVE 7000 FEET FOR THE CENTRAL
MOUNTAINS FROM 11AM THURSDAY TO 11AM FRIDAY. THE MOST AFFECTED
AREAS WILL BE THE SAWTOOTH...SMOKY MOUNTAIN AND BOULDER MOUNTAIN
RANGES. PLEASE SEE WSWPIH FOR MORE INFORMATION. BREEZY CONDITIONS
CAN ONCE AGAIN BE EXPECTED...WITH THE STRONGEST WINDS ACROSS THE
CENTRAL MOUNTAINS...UPPER SNAKE HIGHLANDS AND THROUGHOUT THE SNAKE
RIVER PLAIN. 36 HOUR SNOWFALL TOTALS THROUGH 5PM FRIDAY ARE AS
FOLLOWS: 5 TO 12 INCHES FOR THE CENTRAL MOUNTAINS(1 TO 5 INCHES IN
VALLEY LOCALES)...3 TO 8 INCHES FOR THE UPPER SNAKE HIGHLANDS...2
TO 5 INCHES FOR THE SOUTHERN/EASTERN HIGHLANDS AND UP TO 2 INCHES
FOR THE REST OF EASTERN IDAHO INCLUDING THE SNAKE PLAIN. THE
WEATHER WILL BEGIN TO CLEAR UP FRIDAY NIGHT FROM NORTHWEST TO
SOUTHEAST...WITH LINGERING SNOW ACROSS THE EASTERN MOUNTAINS. A
SNAKE PLAIN CONVERGENCE EVENT IS LIKELY FROM POCATELLO NORTHWARD
WHERE ANOTHER INCH OR SO OF NEW SNOW IS POSSIBLE.
UNSETTLED AND COLDER WEATHER CONTINUES INTO EARLY NEXT WEEK. THE
NEXT BETTER CHANCE OF PRECIPITATION IS FORECAST TO BEGIN ON SUNDAY
AND LAST WELL INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
Heavy Snow, Sawtooth Mountains
- When
- March 5, 11:00 AM MST to March 6, 8:00 AM MST
- Where
- Sawtooth Mountains forecast zone
- Reported by
- SNOTEL
Nine inches of snow fell at the Bear Canyon SNOTEL with 10 inches at Mill Creek, and 10 inches at Banner Summit.
Heavy Snow, Upper Snake Highlands
- When
- March 5, 11:00 AM MST to March 6, 10:00 AM MST
- Where
- Upper Snake Highlands forecast zone
- Reported by
- SNOTEL
Snowfall reports from SNOTEL sites were the following: 13 inches at White Elephant, 15 inches at Black Bear, and 9 inches at Island Park.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, March 5 to 9, 2009$150,000 · 1 event
- Wildfire in Texas, March 5, 2009$100,000 · 1 event
- Wildfire in Texas, March 5, 2009$25,000 · 1 event
- Winter Storm and Winter Weather in Colorado, March 5 to 8, 20097 events
- Strong Wind in Illinois, March 5, 2009$5,000 · 5 events
- Winter Storm and Heavy Snow in Montana, March 5 to 6, 20094 events
- Winter Storm in Montana, March 5 to 6, 20094 events
- High Wind in New Mexico, March 5, 200959 kt wind · 4 events
- Heavy Snow in Idaho, March 5, 20093 events
- Heavy Snow in Washington, March 5, 20092 events
- Heavy Snow in Idaho, March 5 to 6, 20092 events
- Heavy Snow in Oregon, March 5 to 6, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162134, 162135.